Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Covering $\mathbb R^{n+1}$ by graphs of $n$-ary functions and long linear orderings of Turing degrees

Authors: Uri Abraham and Stefan Geschke
Journal: Proc. Amer. Math. Soc. 132 (2004), 3367-3377
MSC (2000): Primary 03E17, 03E25; Secondary 26A99, 26B99
Published electronically: June 18, 2004
MathSciNet review: 2073314
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A point $(x_0,\dots,x_n)\in X^{n+1}$ is covered by a function $f:X^n\to X$ iff there is a permutation $\sigma$ of $n+1$ such that $x_{\sigma(0)}=f(x_{\sigma(1)},\dots,x_{\sigma(n)})$.

By a theorem of Kuratowski, for every infinite cardinal $\kappa$ exactly $\kappa$ $n$-ary functions are needed to cover all of $(\kappa^{+n})^{n+1}$. We show that for arbitrarily large uncountable $\kappa$ it is consistent that the size of the continuum is $\kappa^{+n}$ and $\mathbb R^{n+1}$ is covered by $\kappa$ $n$-ary continuous functions.

We study other cardinal invariants of the $\sigma$-ideal on $\mathbb R^{n+1}$generated by continuous $n$-ary functions and finally relate the question of how many continuous functions are necessary to cover $\mathbb R^2$ to the least size of a set of parameters such that the Turing degrees relative to this set of parameters are linearly ordered.

References [Enhancements On Off] (What's this?)

  • 1. K. Ciesielski, J. Pawlikowski, Covering Property Axiom CPA, Fund. Math. 176 (2003), no. 1, 63-75. MR 2004b:03076
  • 2. S. Geschke, M. Goldstern, M. Kojman, Continuous pair-colorings on $2^\omega$ and covering the square by functions, submitted.
  • 3. S. Geschke, M. Kojman, W. Kubis, R. Schipperus, Convex decompositions in the plane, meagre ideals and continuous pair colorings of the irrationals, Israel Journal of Mathematics 131, 285-317 (2002).
  • 4. M. Groszek, Applications of iterated perfect set forcing, Ann. Pure Appl. Logic 39, No. 1, 19-53 (1988). MR 90d:03107
  • 5. K. Kuratowski, Sur une caractérisation des aleph, Fundamenta Mathematicae 38, 14-17 (1951). MR 14:26c
  • 6. B.J. van der Steeg, K.P. Hart, A small transitive family of continuous functions on the Cantor set, Topology and its Applications 123, 3, 409-420 (2002). MR 2003h:03079
  • 7. J. Steprans, Decomposing Euclidean space with a small number of smooth sets, Transactions of the American Mathematical Society 351, No. 4, 1461-1480 (1999). MR 99f:04002
  • 8. J. Zapletal, handwritten notes.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 03E17, 03E25, 26A99, 26B99

Retrieve articles in all journals with MSC (2000): 03E17, 03E25, 26A99, 26B99

Additional Information

Uri Abraham
Affiliation: Department of Mathematics, Ben Gurion University of the Negev, Beer Sheva, Israel

Stefan Geschke
Affiliation: Fachbereich Mathematik und Informatik, Freie Universität Berlin, Arnimallee 3, 14195 Berlin

Keywords: Continuous function, $n$-space, forcing extension, covering number, Turing degree
Received by editor(s): November 12, 2002
Received by editor(s) in revised form: July 22, 2003
Published electronically: June 18, 2004
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2004 American Mathematical Society